Wyoming, 2019

Wildfire in Wyoming, September 2 to 30, 2019

September 2 to 30, 2019 · NWS RIW · 1 event in 1 county or zone

The Fishhawk Fire was started by lightning and was discovered on September 2nd around 40 miles west of Cody. A combination of hot, dry weather, low humidity and gusty winds allowed for rapid spread of the fire through the 5th of September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Fishhawk Fire was started by lightning and was discovered on September 2nd around 40 miles west of Cody. A combination of hot, dry weather, low humidity and gusty winds allowed for rapid spread of the fire through the 5th of September. The fire led to numerous closures of trails. Some mandatory evacuations were also issued, including for the Buffalo Bill Boy Scout camp. Cooler temperatures and rain began slow the spread of the fire around the 7th of September. The fire was 100% contained by the end of the month. In total, 11,171 acres was burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 1, 9:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 9:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1012 PM MDT Sun Sep 1 2019

.SHORT TERM...(This evening through Monday)
Issued at 133 PM MDT Sun Sep 1 2019

H5 ridge axis continues to build overhead now through tomorrow,
keeping skies clear and temperatures well above September normals.
The hot temperatures will drop humidity values well below 20
percent Monday afternoon. Winds will be higher than today as
mid-level gusts mix back down to the surface. Winds will reach 15
to 20 mph for the lower elevations, while higher elevations will
see winds of 20 to 30 mph with higher gusts during the afternoon.
It cannot be stressed enough to please make sure your campfire is
completely out before leaving a campground. Avoid driving or
parking in high, dead grass, as a spark can ignite dry vegetation.

.LONG TERM...(Monday night through Sunday)
Issued at 440 PM MDT Sun Sep 1 2019

Shortwave brushes by the north Monday evening with enough
moisture to generate weak showers near the Montana border. This
shortwave will also push a cold front south through areas east of
the Continental Divide Monday evening. Surface wind speeds in
favored areas of the northern Bighorn Basin and northern Johnson
County. Looks like 15-25kt winds in the initial few hours
following frontal passage across portions of the north, with local
gusts of 30-35kts in prone areas. Frontal passage will also aid
overnight humidity recovery east of the Divide. Mid-level
temperatures cool a few degrees Tuesday, but highs will remain
above normal. There could be a few afternoon thunderstorms over
the western mountains, otherwise conditions look dry Tuesday.

Ridge axis builds across the region Wednesday with warmer
temperatures returning and conditions remaining dry. Winds and
relative humidity values across southwest Wyoming will need to be
monitored for any possible fire weather highlights. The ridge
axis shifts to our east Thursday allowing for moisture in
southwest flow aloft to return to western Wyoming. It appears this
pattern will prevail through the weekend as southwest flow
continues and a series of shortwaves eject from the West Coast
into the Northern Rockies. Lacking an obvious shortwave,
convection will be primarily diurnally-driven with the western
mountains having the best chance for more widespread activity.
This pattern will also cool things off, with most areas returning
to seasonal temperatures Friday through Sunday.

&&

.AVIATION...06Z Issuance

All terminals to be VFR through the forecast period. After a period
of light and variable winds into Monday morning, surface winds will
again increase after 18Z Monday with the normally breezier terminals
seeing frequent gusts to 20 to 30 knots. Winds will decrease after
sunset on Monday as winds decouple once again.
&&

.FIRE WEATHER...
Issued AT 133 PM MDT Sun Sep 1 2019

Red Flag Warning continues for portions of western and southern
Wyoming, due to very dry conditions and moderate winds, especially
for higher elevations.

More Red Flag Warnings are in effect on Monday for a larger
portion of western and central Wyoming, as atmosphere remains dry
and gustier winds sweep across the state. Humidity will fall well
below 15 percent for most areas, while winds will reach 15 to 25
mph for lower elevations and 25 to 35 mph for higher elevations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Monday for WYZ277-279-288-289-
300-414-416.

Red Flag Warning from noon to 8 PM MDT Monday for WYZ140-275-278-
280-282-283-285-415.

&&

SHORT TERM...Straub
LONG TERM...CNJ
AVIATION...Hattings
FIRE WEATHER...Straub
Hazardous weather outlook, Sep 1, 11:10 AM MST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1210 PM MDT Sun Sep 1 2019

WYZ001>020-022>030-021815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1210 PM MDT Sun Sep 1 2019

...Red Flag Warnings for southern and southwestern Wyoming this
afternoon, and for much of Central and Western Wyoming for Labor
Day...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Very warm to hot conditions and gusty winds will lead to critical
fire weather conditions for portions of Central and Southern
Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Labor Day...Very warm to hot conditions and gusty winds will lead
to critical fire weather conditions for most of Central and
Western Wyoming.

Wednesday...Isolated thunderstorms late in the afternoon to early
evening over southwest portions.

Thursday...Isolated to scattered afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Absaroka Mountains

When
September 2, 12:00 AM MST to September 30, 12:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855147.